SSRI and SNRI Bleeding Risks

Bleeding risks (e.g. - GI bleeding and intracranial bleeding) are associated with SSRIs in individuals with risk factors, This risk is primarily due the effect of SSRIs inhibiting serotonin uptake in platelets.

Gastrointestinal bleeding risk is also a function of increased acid secretion, as a direct action of SSRIs.[1]

How Big Is the Risk?

Gastroprotection is not justified in patients who receive SSRIs alone. However, individuals taking non-steroidal anti-inflammatory drugs (NSAIDs) or aspirin, older adults, and those with a history of GI bleeds are at a higher risk. SSRIs should generally be avoided in patients with these risk factors, or only antidepressants with low affinity for the serotonin transporter should be considered.[2][3] If SSRIs are prescribed, the patient should be monitored closely and the addition of a protein pump inhibitor should be considered to mitigate against excessive SSRI-induced gastric acid secretion.

An association between the risk of bleeding and increasing affinity for the serotonin transporter (SERT) has been noted in several studies.[4]

Serotonin Receptor Transporter Affinity

Adapted from: Paton, C., et al. (2005). SSRIs and gastrointestinal bleeding.
High affinity Clomipramine, fluoxetine, sertraline, and paroxetine
Intermediate affinity Citalopram, fluvoxamine, and venlafaxine
Low affinity Doxepin, mirtazapine, moclobemide, and nortriptyline[5]

It has been proposed that the combination of SSRIs with ASA or NSAIDs also increases the bleeding risk (the risk doubles with the addition of ASA and quadruples in combination with NSAIDS). Bleeding risk may impact on the upper GI, lower GI, uterus and cerebrovascular regions. Although it is difficult to identify a hierarchy of bleeding risk associated with SSRIs, there has been some suggestion [per Maudsley] that risk is highest with SSRIs that have a high affinity for serotonin transporter.

In terms of interactions, Stockley’s Drug Interactions notes that interactions between SSRIs and clopidogrel have been documented but that the data may be conflicting (i.e. the SADHART study showed no evidence of interaction). They note however, that citalopram, fluoxetine, fluvoxamine, paroxetine and sertraline have all been reported to be associated with bleeding episodes. They also note that all SSRIs may be associated with an increased bleeding risk. They also note an increased bleeding risk related to the combination of clopidogrel and diclofenac. In terms of the interaction between SSRIs and diclofenac, Stockley’s notes that the risk of bleed is increased (e.g. the odds ratio associated with SSRIs alone ranges from 1.7 to 2.36 and number needed to harm = 411. By contrast, the odds ratio associated with the combination of SSRIs and NSAIDs is 6.33 and the number needed to harm = 106).

  • Andrade C and Sharma E. Serotonin reuptake inhibitors and risk of abnormal bleeding Psychiatr Clini n Am 39 92016) 413-426
    • This comprehensive review article summarizes current thinking and makes a number of key points, i.e SSRIs increase bleeding risk,; upper GI tract is the commonest site,; risk is increased by concurrent use of NSAIDs, antiplatelet drugs and anticoagulant; risk is lowered by acid-suppressing drugs; SSRIs may increase risk of intracranial bleeding and in other sites in those with liver disease; patients are at risk during periods of actual use.
  • Hankey GJ. Selective serotonin reuptake inhibitors and risk of cerebral bleeding. Stroke2014;45:1917-1918
    • In this editorial, deals with the issue of SSRIs and intracerebral hemorrhage and notes that for the general population and those who develop depression and need treatment with an SSRI, there is insufficient evidence to make recommendations for or against the use of an SSRI with or without concurrent antiplatelet or anticoagulant medication.
  • Aarts N et al. Inhibition of serotonin reuptake by antidepressants and cerebral microbleeds in the general population. Stroke2014;45:1951-1957
    • The authors reviewed population data in the Netherlands and concluded that the use of SSRIs was not associated with cerebral microbleeds.
  • Renoux C et al. Association of selective serotonin reuptake inhibitors with the risk for spontaneous intracranial hemorrhage. JAMA Neurol.2017;74(2):173-180
    • The authors carried out a cohort study (UK data) and concluded that the use of SSRIs and more general, antidepressants with strong inhibition of serotonin reuptake are associated with an increase for intracranial hemorrhage, especially in the first 30 days when used concomitantly with oral anticoagulants.
  • Jiang H-Y et al. Use of selective serotonin reuptake inhibitors and risk of upper gastrointestinal bleeding : a systematic review and meta-analysis. Clinical Gastroenterlogy and Nephroplogy 2015:13:42-50
    • Based on this review, the authors concluded that there was a 2-fold increase in the risk of developing upper GI bleed especially among those at high risk for GI bleeding (concurrent use of NSAIDs or antiplatelet drugs)They note that the risk may be reduced by the use of acid-suppressing drugs.
  • Morriss R. Antidepressants are associated with hospital admitted intracranial bleeds in people taking other medication associated with bleeding. Evi Based Mental Health February 2016, Vol 19, no.1.p24
    • The author of this cohort study (Korea data) concluded that the risk of intracranial bleeding was higher within 30 days of combined antidepressant and NSAID use vs antidepressants without NSAIDS, that there was no difference in risk between antidepressant classes and that incidence was higher in males.

Avoid an SSRI if possible. If necessary, add a PPI to mitigate against GI bleeding. Monitor for signs and symptoms of bleeding (physical and lab results)